Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 55, NWS Memphis, TN

May 15, 20096 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at May 15, 2009, 8:32 AM CDT for 6 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 8:32 AM CDT (13:32 UTC)
Expired
May 15, 2009, 11:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Benton County, MS, Marshall County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 9:00 AM CDTFLASH FLOOD3 Ne Etta, MS3.25 INCHES OF MEASURED RAIN CREATED FLASH FLOODING WITHIN A 6 MILE RADIUS OF ETTA. SEVERAL CUSTOMERS REPORTED TO THE POST OFFICE THAT WATER WAS EXTREMELY HIGH ON HWY 355 FROM ETTA TO PINEDALE...AS WELL AS HWY 349 FM ETTA TO MACEDONIA AND EVEN FURTHER NORTHWES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2408 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 151332
FFWMEG
MSC003-009-093-117-139-145-151630-
/O.NEW.KMEG.FF.W.0055.090515T1332Z-090515T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
832 AM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1130 AM CDT

* AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER THE WARNED AREA OVER THE PAST THREE HOURS. 
  THREE TO 6 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THEO...
  SLAYDEN...MT PLEASANT...LAMAR...HOLLY SPRINGS AND CANAAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3480 8853 3473 8870 3454 8872 3448 8921
      3471 8954 3497 8956 3499 8852

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:00 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 15, 6:00 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
600 AM CDT FRI MAY 15 2009

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT FRI MAY 15 2009/

DISCUSSION...
RELATIVELY STRONG LATE SPRING COLD FRONT STILL APPEARS ON TRACK
FOR A SATURDAY PASSAGE THROUGH THE MIDSOUTH. IN THE INTERIM...
WILL FOLLOW A NEAR PERSISTENCE FORECAST.

AT DISCUSSION TIME...RADAR SHOWED A CLUSTER OF ELEVATED STORMS
OVER NORTH MS...WITH ISOLATED STORMS PERSISTING NORTH INTO TN. LOW
LEVEL JET WAS CONSIDERABLY WEAKER OVER THE MIDSOUTH THIS
MORNING...BUT MODIFIED 00Z JAN SOUNDING AND NAM12 SOUNDINGS
SUGGEST ELEVATED CAPES OF 1000 TO 1500 J/KG...LIKELY POOLED ALONG
AN ELEVATED FRONTAL SURFACE. MARGINAL MID LEVEL LAPSE RATES SHOULD
KEEP THIS ACTIVITY PREDOMINATELY BELOW SEVERE LIMITS. WITH
DIFFERENTIAL SURFACE HEATING...WEAK CONVECTIVE INHIBITION AND
NUMEROUS CONVECTIVE BOUNDARIES... WILL CONTINUE WITH CHANCE POPS
THROUGH THE DAY.

AFOREMENTIONED COLD FRONT SHOULD DROP THROUGH THE MIDSOUTH DURING
MAXIMUM SURFACE HEATING ON SATURDAY. NAM12 MODEL POOLS 500 TO 100
J/KG MIXED LAYER CAPE AHEAD OF THE FRONT...LIKELY NOT ANY HIGHER
DUE TO CLOUD COVER. EXPECT SUFFICIENT FRONTAL FORCING TO MORE THAN
OVERCOME THE WEAK CONVECTIVE INHIBITION. BY EARLY SATURDAY
EVENING...THE COLD FRONT WILL HAVE DROPPED INTO SOUTHERN MS. THIS
SHOULD SIGNIFICANTLY LIMIT RAIN CHANCE SATURDAY NIGHT IF NOT FOR
THE PASSAGE OF A MIDLEVEL SHORTWAVE SHOWN ON THE GFS MODEL. GIVEN
THE LIMITED TO NIL POST FRONTAL INSTABILITY...THUNDER POTENTIAL
AND QPF SHOULD REMAIN LIGHT SATURDAY NIGHT.

SUNDAY THROUGH MIDWEEK WILL SEE FEW CLOUDS...DRY CANADIAN AIR AND
GREATER THAN NORMAL DIURNAL TEMPERATURE RANGES.

GFS AND ECMWF MODELS CONTINUE TO DIFFER RATHER SIGNIFICANTLY WITH
THE UPPER PATTERN BEYOND MIDWEEK. THESE DIFFERENCES IMPACT THE
TRACK OF A TROPICAL SYSTEM THAT BOTH MODELS DEVELOP OVER THE
CARIBBEAN. 00Z GFS BRINGS THIS SYSTEM ONSHORE OVER THE CENTRAL
GULF COAST...WHILE THE ECMWF KEEPS THE SYSTEM EAST...IN THE FACE
WEAK NORTHWEST FLOW ALOFT. FOR NOW...WILL TEND CLOSER TO
CLIMATOLOGY AND THE ECMWF...KEEPING LATE WEAK RAIN CHANCE LOW AND
PRIMARILY DIURNAL.

PWB

&&

.AVIATION...

12Z TAF SET

MORNING CONVECTION MAINLY OVER N MS SHOULD BEGIN TO DISSIPATE OVER
NEXT COUPLE OF HOURS BEFORE REGENERATING AFTER 18Z DUE TO DAYTIME
HEATING. DO NOT EXPECT ANY TAF SITES TO BE AFFECTED THIS
MORNING...ALTHOUGH IT WILL BE CLOSE AT KMKL. HAVE PUT VCTS IN FOR
KMKL AND KTUP FOR THIS AFTERNOON AND FOR KMEM/KJBR WILL JUST
MENTION CB. AFTERNOON/EARLY EVENING ACTIVITY SHOULD DIE AROUND
1-2Z. CONVECTION AHEAD OF APPROACHING COLD FRONT MAY AFFECT KJBR
AFTER 8Z. OTHERWISE...EXPECT VFR CONDITIONS OVER NEXT 24 HOURS. S
WINDS WILL RANGE BTWN 8-12KTS DURING THE DAY WITH POSSIBLE GUSTS.
SPDS WILL DIMINISH AFTER 00Z FOR EASTERN AREAS INCLUDING KMKL AND
KTUP.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  85  69  79  56 /  40  30  70  40
MKL  85  67  79  52 /  40  30  70  30
JBR  85  67  76  52 /  30  50  60  20
TUP  84  68  81  57 /  50  30  80  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 15, 3:34 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
334 AM CDT FRI MAY 15 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
334 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MIDSOUTH
TODAY...BUT THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT
DROPPING THROUGH THE MIDSOUTH ON SATURDAY. A FEW THUNDERSTORMS
MAY BRIEFLY REACH SEVERE LIMITS... PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR TODAY AND TONIGHT IS NOT ANTICIPATED AT
THIS TIME.

PWB

In the hours before

Special weather statement, May 15, 5:26 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 AM CDT FRI MAY 15 2009

MSZ002-TNZ089-151100-
MARSHALL MS-FAYETTE TN-
526 AM CDT FRI MAY 15 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF BYHALIA AT 526 AM CDT...
MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:40 AM CDTFlash Flood WarningMEGBenton, Lafayette, Marshall, Tippah, Union3 hr
May 15, 4:03 PM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more27 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.